Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2017, 1:54 AM EDT for White County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 1:54 AM EDT (05:54 UTC)
- Expired
- Jul 22, 2017, 2:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County White County, IN
The radar
The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:20 AM EDT | TSTM WND GST 46 | Golden Hill, IN | 40 KNOT WIND GUST RECORDED AT THE WHITE COUNTY AIRPORT NEAR MONTICELLO. |
| Jul 22, 2:30 AM EDT | TSTM WND DMG | Monticello, IN | POWER LINES DOWN. TIME ESTIMATED VIA RADAR. EXACT LOCATION ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:52 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2094 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.5
The text
As transmitted.
101
WUUS53 KIWX 220554
SVRIWX
INC181-220645-
/O.NEW.KIWX.SV.W.0110.170722T0554Z-170722T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
154 AM EDT SAT JUL 22 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
White County in northwestern Indiana...
* Until 245 AM EDT
* At 153 AM EDT, severe thunderstorms were located along a line
extending from near Goodland to near Wadena to Barce, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Wolcott around 205 AM EDT.
Brookston around 220 AM EDT.
Monticello around 225 AM EDT.
Other locations impacted by these severe thunderstorms include Badger
Grove, Golden Hill, Indiana Beach, Burnettsville, Norway, Reynolds,
Smithson, Idaville, Sitka and Chalmers.
This includes Interstate 65 between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4082 8710 4083 8658 4074 8658 4074 8675
4073 8676 4072 8675 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 0553Z 269DEG 42KT 4077 8724 4068 8723 4062 8728
HAIL...<.75IN
WIND...60MPH
$$
JBALL2 follow-up statements
430
WWUS53 KIWX 220621
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
221 AM EDT SAT JUL 22 2017
INC181-220645-
/O.CON.KIWX.SV.W.0110.000000T0000Z-170722T0645Z/
White IN-
221 AM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR SOUTHWESTERN WHITE COUNTY...
At 221 AM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Monticello to near Brookston,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
southwestern White County, including the following locations:
Chalmers, Badger Grove, Golden Hill and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4071 8693 4072 8675 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 0621Z 271DEG 33KT 4067 8687 4057 8689
HAIL...<.75IN
WIND...60MPH
$$
JBALL566
WWUS53 KIWX 220637
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
237 AM EDT SAT JUL 22 2017
INC181-220646-
/O.EXP.KIWX.SV.W.0110.000000T0000Z-170722T0645Z/
White IN-
237 AM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WHITE COUNTY WILL
EXPIRE AT 245 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 AM EDT for
northwestern Indiana.
LAT...LON 4071 8693 4072 8675 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 0636Z 269DEG 42KT 4067 8665 4057 8667
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:49 AM EDT, 5 minutes earlier.
Area forecast discussion, Jul 22, 1:49 AM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 149 AM EDT Sat Jul 22 2017 .SYNOPSIS... Issued at 145 AM EDT SAT Jul 22 2017 Showers and thunderstorms will be scattered across the region overnight into Saturday morning. An isolated severe storm is possible with damaging winds the primary hazard. Very heavy rainfall and localized flooding is also possible. There will be a lingering chance for thunderstorms Saturday into Sunday before conditions begin to dry out and cooler air moves in. && .SHORT TERM...(This Evening through Saturday) Issued at 315 PM EDT Fri Jul 21 2017 The short story is: SPC has us in a slight-enhanced risk for severe weather tonight, and we agree with this assessment based on our analysis (details below). We have high confidence in thunderstorms occurring. The primary threat will be damaging winds and heavy rain/flooding-with best chances between 11 pm tonight to 8 am EDT Saturday morning. The tornado threat tonight on the lower end, but given the sufficient low level shear, the warm front, and moist boundary layer-cannot rule out an isolated spin up with any stronger convective lines that develop. Best chances for this would be in the SPC enhanced risk area (as of 18z). As far as location, everyone has a risk of damaging winds tonight, but the better chances will be in the enhanced risk area across the NW. As the system progresses southeastward we're thinking it will transition to more of a heavy rain/flooding threat-especially in areas that have seen flooding issues already. This could continue into Saturday, depending on how any lingering outflow boundaries/etc. set up after overnight convection. The Long Story (details): Many of the models have come into better agreement as far as the timing and general location of precipitation for tonight into Saturday, with most of the recent runs favoring the MCS diving southeastward along the current stationary boundary/moisture & instability axis. Given that this has been the trend with the previous MCS's, will follow that thinking as far as the highest QPF. Unlike the other MCS's that crossed into our CWA this week, this one will have decent upper level support. At the 250mb level, we have divergence associated with the right entrance region of a 115 kt jet streak as it rounds the base of the low to the northeast of Hudson Bay. This divergence is focused across the north/central portions of the CWA, and is most intense initially in the far NW, then diminishing in intensity Saturday as it moves E/SE. At the 500mb level, we have a weaker shortwave arriving around the 00-3Z timeframe in the northwest near Lake MI, and then the main and much stronger wave arriving towards the 3-5Z time. The stronger shortwave and associated wind maximum blasts through towards the southeast by early Saturday morning, and drifts eastward out of our area by late Saturday afternoon/evening. This jet max is what increases the risk of damaging winds during the 11pm-8 am EDT timeframe. Thinking the best risk will be in the northwest (enhanced area as of 19Z from SPC outlook). Dropping down to the lower levels-at 850mb we see a strengthening of the LLJ and thus moisture transport into our area, with PWATS projected to climb to just over 2.3 inches (nearly 200% of normal). Warm cloud depth will reach as high as 13-15Kft, so with that being said heavy rain is a real threat tonight. Flooding concerns are a bit trickier, but the best chances will be where flooding/heavy rain has been the past month. Luckily, the system seems pretty progressive-but the concern is that any outflow boundaries lingering could cause backbuilding of storms/training, and this could be problematic. Will hold off on any headlines for flooding at this point, but monitor things closely tonight as we see how things evolve. Again- Damaging winds will be the biggest threat earlier on and further west, but then as we move overnight we may transition to more of a heavy rain/flooding event (greatest potential in areas that have had a ton of rain/flooding issues already). At the surface, we'll see the once stationary front lift northeastward as a warm front by Saturday morning as advection increases with the deepening sfc low and strengthening LLJ. ML CAPE will be near or upwards of 2500 J/kg, and as far as effective bulk shear we could see values of greater than 40 knots north of US 30. What is more concerning is that 0-3 km bulk shear is around 20-30 knots at times this evening-and depending on how any stronger lines of storms develop tonight and their orientation to the shear vector (westerly-southwesterly)-we could see some brief spin up tornadoes. Think the 2% tornado by SPC is reasonable for our area, with the best chances in the enhanced risk and areas north of US 30. We're in the vicinity of the warm front, and LCL's are pretty low given the abundant moisture. Low confidence in this of course, as it depends on how storms evolve, but it's something to keep in mind. Look for additional AFD updates based on current observations as things evolve this evening. Saturday, we'll see the low move through and bring additional chances for precipitation/storms. Still a severe threat with any storms in the morning with the exiting system, but chances for storms/severe weather threat later in the day will be heavily influenced by the previous nights MCS. If there is additional development along any lingering outflow in the south/southeast, we could see additional rainfall and the potential for flooding. At this point-would rather hold off on a detailed discussion about this given the dependence on the overnight MCS. Pops for tomorrow may be slightly overdone, but decided to leave them in for now to coord with neighbors and to account for any additional development. && .LONG TERM...(Saturday Night through Friday) Issued at 315 PM EDT Fri Jul 21 2017 Uncertainty for the mid-range and long term forecast continues, as mentioned in former discussions. Saturday night/Sunday depend largely on the evolution of the MCS that plows through during the day on Saturday. The good news is that models appear to be coming into agreement as far as the synoptic scale goes, with generally slight differences in the major features at play. Thankfully, the zonal flow aloft and associated parade of MCS's will move out. 500mb flow becomes meridional, with a cut off low/trough (depending on the model of choice) swinging from MN southeastward through Upper Michigan Sunday afternoon and into southern Ontario late Sunday night. Models agree on the track of the surface low from IA Saturday to the lower Great Lakes Sunday-with differences in the strength/intensity. What that means for us on Saturday night is we'll be dealing with the cold front moving through, and any lingering MCS remnants associated with the warm front. Kept the going pops, with highest chances in the evening, then tapering off from west to east overnight into Sunday morning. As the upper level low/trough move through the Great Lakes during the day, we could see a few showers/storms initiate with the daytime instability and then dissipate by the evening, but the main forcing is further north so have lower confidence at this time. Models disagree significantly as far as where/if we get any afternoon/evening development Sunday. Behind the upper level trough/cut off low Sunday night, the flow becomes more amplified as another stronger low drops into the Canadian Prairie, serving to amplify the upper level ridge over the Great Lakes through Wednesday morning. Some of the guidance generates thunderstorms on Monday with another weak shortwave rotating around the low, but left any chances out of Monday/Mon Eve forecast for now. The subsidence from the building ridge may end up suppressing things. This ridge will bring us a drier, cooler airmass for the middle of next week-much to the relief of many. Highs Monday into Wednesday will be in the 70's and low 80's, with less humidity than we've seen recently. With northerly flow down the long axis of Lake Michigan on Monday, expect the potential for a moderate-high swim risk for LaPorte Co IN/Berrien Co Michigan in the afternoon. Wave directions will be from the north-northwest-at about a 40-80 degree angle relative to shore, with periods of around 5-6 seconds. Though wave heights will only be in the 2-3 ft range, we could see the development of strong rip/structural currents at area beaches. This will be something to keep aware of should weather be favorable for higher beach attendance. All will depend on how strong northerly winds become. Wednesday will be the next chance for precipitation as a vertically stacked low pressure system drops into northern Ontario, just south of James Bay. This will bring a cold front through the forecast area during the Wednesday afternoon to Thursday afternoon timeframe. Another developing low to our southwest will also lift northeastward around that time, stalling the front out before building high pressure in the wake of the low forces it southward again. This will warrant slight chance-chance pops for now, and have not made any major changes from previous forecast. Highs Thursday into Friday will be in the upper 70's and low 80's. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 143 AM EDT Sat Jul 22 2017 Ongoing convection will continue through the night with storms lined up back through IL. KSBN to likely see stratiform rain with embedded thunder for a few more hours. KFWA to see a storm next 1 to 2 hours followed by a brief break before next batch in northwest Indiana rotates east. Tried to add this timing to tafs. Expecting outflow from early morning storms to push well south of terminals and likely cut tsra potential on Saturday. Chances look too small at this time for inclusion in point forecast and will evaluate further overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Lashley SHORT TERM...MCD LONG TERM...MCD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 3:23 PM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 323 PM EDT Fri Jul 21 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 323 PM EDT Fri Jul 21 2017 /223 PM CDT Fri Jul 21 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorms are expected to move through the area late this evening into early Saturday morning, with the potential to produce flash flooding and severe weather. Damaging winds will be the primary threat, with the best chance for severe thunderstorms west of Interstate 69 in Indiana. An isolated tornado will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are also possible into Saturday and Saturday night with a slight risk for severe storms. Damaging winds along with heavy rainfall would pose the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-221930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 323 PM EDT Fri Jul 21 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms are expected late this evening into Saturday morning with locally higher winds and waves. Wind gusts to 50 knots will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chance for thunderstorms will exist into Saturday afternoon. Locally gusty winds and higher waves will be possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 21, 9:43 PM EDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Northern Indiana 843 PM CDT FRI JUL 21 2017 INZ012-013-220230- Pulaski-Starke- 843 PM CDT FRI JUL 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI AND SOUTH CENTRAL STARKE COUNTIES... At 843 PM CDT, a strong thunderstorm was located over Francesville, or near Moody, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Winamac around 920 PM CDT. Other locations impacted by this storm include Vanmeter Park, Denham, Beardstown and Ripley. A severe thunderstorm watch remains in effect until midnight CDT for northwestern Indiana. LAT...LON 4098 8693 4111 8693 4124 8664 4106 8655 TIME...MOT...LOC 0143Z 239DEG 22KT 4102 8691 JBALL
Special weather statement, Jul 21, 10:11 PM EDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Northern Indiana 911 PM CDT FRI JUL 21 2017 INZ012-013-220300- Pulaski-Starke- 911 PM CDT FRI JUL 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND SOUTHEASTERN STARKE COUNTIES... At 911 PM CDT, a strong thunderstorm was located near North Judson, or 10 miles northwest of Winamac, moving northeast at 25 mph. Wind gusts up to 50 mph are possible with this storm. This storm will be near... Knox around 935 PM CDT. Other locations impacted by this storm include Toto, Beardstown, Ober, Winona, Bass Lake, Oak Grove, Denham, Grovertown, Ora and Monterey. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4110 8676 4122 8684 4141 8647 4116 8647 TIME...MOT...LOC 0211Z 239DEG 21KT 4116 8674 JBALL
Special weather statement, Jul 22, 12:32 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1232 AM EDT SAT JUL 22 2017
INZ014>016-220515-
Kosciusko-Marshall-Fulton-
1232 AM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON...NORTHERN
KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...
At 1232 AM EDT, a strong thunderstorm was located near Rochester,
moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Mentone around 1245 AM EDT.
Bourbon around 1250 AM EDT.
Nappanee around 110 AM EDT.
Milford around 115 AM EDT.
Other locations impacted by this storm include Etna Green, Little
Chapman Lake, Oswego, Monoquet, Hoffman Lake, Leesburg, Atwood,
Hastings, Irish Lake and Big Chapman Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4144 8600 4144 8590 4129 8571 4107 8619
4113 8627
TIME...MOT...LOC 0432Z 226DEG 33KT 4114 8619
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:42 PM EDT | River Flood Watch | IWX | Cass, Miami, Wabash, Whitley | 61 hr |
| Jul 21, 9:43 PM EDT | Special Weather Statement | IWX | Pulaski | 47 min |
| Jul 21, 10:11 PM EDT | Special Weather Statement | IWX | Starke | 49 min |
| Jul 22, 12:32 AM EDT | Special Weather Statement | IWX | Kosciusko | 43 min |
| Jul 22, 1:21 AM EDT | Areal Flood Warning | IWX | LaPorte, Pulaski, Starke | 12 hr |
| Jul 22, 3:41 AM EDT | Special Weather Statement | IWX | Huntington, Wells | 34 min |
| Jul 22, 4:02 AM EDT | Special Weather Statement | IWX | Adams | 28 min |
| Jul 22, 4:35 AM EDT | Areal Flood Warning | IWX | Cass, Grant, Miami, Wabash | 6 hr |
| Jul 22, 4:35 AM EDT | Special Weather Statement | IWX | Jay | 25 min |
| Jul 22, 10:44 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 48 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.